Alert archive / Pennsylvania / River Flood Warnings in 2017

River Flood Warning 15, NWS Pittsburgh, PA

July 29, 2017Allegheny County, Washington County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this river flood warning at Jul 29, 2017, 11:33 AM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It took effect at Jul 29, 2017, 1:34 PM EDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2017, 11:33 AM EDT (15:33 UTC)
In effect from
Jul 29, 2017, 1:34 PM EDT
Expired
Jul 30, 2017, 9:12 PM EDT
In force
32 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
Moderate

Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Monongahela River at Elizabeth Lock and Dam (ELZP1).

Action stage
16.5 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03075070, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this river flood warning went out at Jul 29, 7:52 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 29, 7:52 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
752 AM EDT Sat Jul 29 2017

.SYNOPSIS...
Rain and flood threat will continue to trend downward through
midday. Building high pressure will return dry and seasonable
weather for the later half of Saturday through the start of the
work week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
High water will continue to cause problems over a significant
part of the forecast area.

Rain continues this morning as the upper-level low is very slow to
move southeast of the area. Wrap-around flow is continuing to pull
moisture westward into the forecast area from eastern PA. The result
of this will be very gradual dissipation of rain across our
southeastern counties.

While rain rates have generally lowered over the last several hours,
the antecedent conditions and steady efficient rain have continued
to cause high water issues from Allegheny County and southward. The
mode by which high water is being reported seems to have changed in
the last few hours. We're seeing less flash flood reports and more
general high water issues from hours of persistent rainfall. Thus,
we have transitioned most flash flood warnings to areal flood
warnings and will cancel the duration of the Flash Flood Watch.
Despite the cancellation of the Watch, flooding is expected to
continue for many locations through today.

General downward trend in rain rates and coverage will continue
through the day as the slow moving upper low pinwheels to our
southeast. Guidance has been consistent showing all rain ending
areawide by about late this afternoon/evening. This seems prudent,
given the eastward pull of the coastal low, and building heights
through our region. This will begin a period of much needed dry
weather that will continue through the short term.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY/...
Great Lakes surface high will advance eastward over the weekend,
resulting in much drier conditions. Clouds will erode quickly
overnight, leaving clear and calm conditions. This could lead to
the generation of fog, especially in warmer river valleys.

Sunday will be warm and dry with high pressure fully dominating.
Fair conditions will spill into early next week, although
northwest flow aloft may help support additional cloud cover.

Temperatures through the latter part of the weekend will be near
average.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure will keep conditions dry through Tuesday with the
next chance for precipitation coming with the approach of a
front late Wednesday/Thursday. Some timing differences were
noted among deterministic guidance, so the Superblend was used
heavily for the latter half of next week. Near seasonal
temperatures are forecast.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Conditions will slowly rise back to VFR in the early afternoon.
By early afternoon all locations should be back to VFR
conditions and will continue into the evening hours.

.OUTLOOK...
No widespread restrictions expected.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 29, 7:55 AM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
755 AM EDT Sat Jul 29 2017

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-022-
WVZ001>004-301200-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Armstrong-Hancock-Brooke-Ohio-Marshall-
755 AM EDT Sat Jul 29 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-PAZ021-023-029-031-073>076-WVZ012-021-509>514-301200-
Garrett-Allegheny-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
755 AM EDT Sat Jul 29 2017

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Persistent rainfall this morning will continue to cause flooding in
areas that received several inches of rain overnight. Additional
flood warnings may be necessary today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 29, 9:17 AM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
917 AM EDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     FLOOD            HENDRICKS               39.08N  79.63W
07/29/2017                   TUCKER             WV   PUBLIC

            WATER CONDITIONS ON THE BLACKWATER RIVER IS HIGH AND
            OUT OF ITS BANKS AT MANY LOCATIONS.

&&

EVENT NUMBER PBZ1701949

JD
Local storm report, Jul 29, 9:27 AM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
927 AM EDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLOOD            OAKLAND                 39.41N  79.41W
07/29/2017                   GARRETT            MD   EMERGENCY MNGR

            NUMEROUS ROADS HAVE BEEN CLOSED DUE TO FLOODING IN AND
            AROUND OAKLAND

&&

EVENT NUMBER PBZ1701950

JD
Local storm report, Jul 29, 10:28 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1028 AM EDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     FLOOD            MANNINGTON              39.53N  80.34W
07/29/2017                   MARION             WV   EMERGENCY MNGR

            FLOODING IS ON GOING IN THE TOWN OF MANNINGTON WITH
            NUMEROUS STREETS CLOSED

&&

EVENT NUMBER PBZ1701951

JD
Local storm report, Jul 29, 10:30 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 AM EDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HEAVY RAIN       LOWER BURRELL           40.58N  79.71W
07/29/2017  M3.75 INCH       WESTMORELAND       PA   TRAINED SPOTTER

            STORM TOTAL

&&

EVENT NUMBER PBZ1701952

AMILLER
Local storm report, Jul 29, 10:48 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1048 AM EDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HEAVY RAIN       VENETIA                 40.25N  80.04W
07/29/2017  M4.83 INCH       WASHINGTON         PA   TRAINED SPOTTER

            IN 24 HOURS

&&

EVENT NUMBER PBZ1701953

AMILLER
Local storm report, Jul 29, 11:10 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 AM EDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            HARMAR HEIGHTS          40.56N  79.82W
07/29/2017                   ALLEGHENY          PA   EMERGENCY MNGR

            200 BLOCK OF HERRON AVE FLOODING FROM LOCALIZED RUNOFF

&&

EVENT NUMBER PBZ1701954

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:30 PM EDTAreal Flood AdvisoryPBZWestmoreland4 hr
Jul 28, 8:36 PM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Westmoreland3 hr
Jul 28, 8:45 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Westmoreland9 hr
Jul 28, 9:19 PM EDTFlash Flood WarningPBZWashington9 hr
Jul 28, 9:35 PM EDTFlash Flood WarningPBZAllegheny8 hr
Jul 28, 9:39 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Beaver, Butler4 hr
Jul 28, 10:08 PM EDTFlash Flood Warning EmergencyPBZWashington9 hr
Jul 28, 10:12 PM EDTRiver Flood WarningPBZFayette35 hr
Jul 28, 10:35 PM EDTFlash Flood WarningPBZGreene5 hr
Jul 28, 10:53 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Butler5 hr
Jul 28, 10:59 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Washington5 hr
Jul 28, 11:14 PM EDTFlash Flood WarningPBZAllegheny, Fayette, Washington, Westmoreland9 hr
Jul 28, 11:51 PM EDTFlash Flood WarningPBZArmstrong, Fayette, Indiana, Westmoreland8 hr
Jul 29, 3:30 AM EDTAreal Flood WarningPBZGreene11 hr
Jul 29, 5:33 AM EDTAreal Flood WarningPBZFayette9 hr
Jul 29, 6:03 AM EDTAreal Flood WarningPBZWashington6 hr
Jul 29, 7:13 AM EDTAreal Flood WarningPBZAllegheny6 hr
Jul 29, 7:40 AM EDTAreal Flood WarningPBZIndiana, Westmoreland6 hr
Jul 29, 11:33 AM EDTRiver Flood WarningPBZFayette, Greene25 hr
Jul 29, 11:33 AM EDTRiver Flood WarningPBZFayette, Greene23 hr
Jul 29, 11:33 AM EDTRiver Flood WarningPBZFayette, Washington22 hr
Jul 29, 11:33 AM EDTRiver Flood WarningPBZFayette, Washington, Westmoreland34 hr
Jul 29, 11:33 AM EDTRiver Flood WarningPBZAllegheny27 hr
Jul 29, 11:59 AM EDTAreal Flood AdvisoryPBZWashington3 hr
Jul 29, 12:32 PM EDTRiver Flood AdvisoryPBZAllegheny42 hr
Jul 29, 2:30 PM EDTAreal Flood AdvisoryPBZFayette, Greene6 hr
Jul 29, 3:01 PM EDTAreal Flood AdvisoryPBZWashington5 hr
Jul 28, 9:44 PM EDTFlash Flood WarningPBZBelmont8 hr
Jul 28, 11:34 PM EDTFlash Flood WarningPBZMarion, Monongalia, Wetzel9 hr
Jul 29, 2:24 AM EDTAreal Flood AdvisoryPBZPreston5 hr
Jul 29, 6:39 AM EDTAreal Flood WarningPBZTucker9 hr
Jul 29, 6:44 AM EDTAreal Flood WarningPBZPreston12 hr
Jul 29, 8:23 AM EDTAreal Flood WarningPBZMarion, Monongalia, Wetzel12 hr
Jul 29, 11:33 AM EDTRiver Flood WarningPBZPreston18 hr
Jul 29, 3:14 PM EDTAreal Flood AdvisoryPBZTucker12 hr

Nearby

River Flood Warnings in Pennsylvania, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.